Alert archive / Florida / Flash Flood Warnings in 2009

Flash Flood Warning 44, NWS Mobile, AL

August 17, 2009Okaloosa County, Florida

NWS Mobile, AL issued this flash flood warning at Aug 17, 2009, 6:17 AM CDT for Okaloosa County, Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2009, 6:17 AM CDT (11:17 UTC)
Expired
Aug 17, 2009, 11:00 AM CDT
In force
5 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 171117
FFWMOB
FLC091-171400-
/O.NEW.KMOB.FF.W.0044.090817T1117Z-090817T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
617 AM CDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF CRESTVIEW...

* UNTIL 900 AM CDT

* AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES   
  TO INDICATE HEAVY RAIN FROM TRAINING THUNDERSTORMS MOVING          
  NORTHWARD OVER MUCH OF OKALOOSA COUNTY IN NORTHWEST FLORIDA. AS A 
  RESULT FLASH FLOODING WILL LIKELY OCCUR IN SOME AREAS...ESPECIALLY 
  OVER SOUTHERN AND CENTRAL PORTIONS OF THE COUNTY THROUGH 9 AM THIS 
  MORNING AND POSSIBLY THROUGH NOON TODAY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEADEN...
  MILLIGAN...HOLT...GALLIVER...DORCAS...DEERLAND...CRESTVIEW
  AIRPORT...CANNON TOWN...BLACKMAN AND BAKER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES LOCALLY WILL BE POSSIBLE 
IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3046 8642 3047 8643 3049 8645 3047 8648
      3046 8653 3044 8655 3044 8677 3094 8674
      3096 8640

$$
1 follow-up statement
000 
WGUS54 KMOB 171351
FFWMOB
FLC091-171600-
/O.EXT.KMOB.FF.W.0044.000000T0000Z-090817T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
851 AM CDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF CRESTVIEW...

* UNTIL 1100 AM CDT

* AT 842 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE 
  TO MONITOR HEAVY RAIN ON RADAR FROM THUNDERSTORMS CONTINUALLY   
  MOVING NORTHWARD FROM THE GULF OVER MUCH OF OKALOOSA COUNTY IN 
  NORTHWEST FLORIDA. THEY CONTINUE TO BRING A HIGH RISK OF FLASH 
  FLOODING IN SOME AREAS...ESPECIALLY OVER NORTHWEST PORTIONS OF
  THE COUNTY THROUGH 11 AM AND POSSIBLY THROUGH NOON TODAY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEADEN...
  MILLIGAN...HOLT...GALLIVER...DORCAS...DEERLAND...CRESTVIEW
  AIRPORT...CANNON TOWN...BLACKMAN AND BAKER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL 1 TO 2 INCHES OF RAIN PER HOUR IS LIKELY IN THE WARNED 
AREA. ALTHOUGH THE RAIN RATE HAS DECREASED OVER THE LAST HALF 
HOUR...THE GROUND IS ALREADY SATURATED FROM RAIN OVERNIGHT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY VEHICLES. TURN AROUND 
DONT DROWN.

&&

LAT...LON 3046 8642 3047 8643 3049 8645 3047 8648
      3046 8653 3044 8655 3044 8677 3094 8674
      3096 8640

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:31 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 17, 4:31 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
431 AM CDT MON AUG 17 2009

.AVIATION UPDATE...UPDATED FOR TEMPO GROUPS SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF CLAUDETTE AFFECTING
ALL TERMINALS AND GENERALLY THE ENTIRE AREA NORTH OF THE SHORELINE
AND EAST OF MOBILE BAY. ALSO INCLUDED PATCHY OVERNIGHT MVFR TO IFR
FOG ESPECIALLY IN AREAS OF HEAVY RAIN TODAY.

******PREVIOUS*****

.SHORT TERM TODAY AND TONIGHT...CLAUDETTE MADE LANDFALL BETWEEN
FT. WALTON BEACH AND DESTIN AROUND MIDNIGHT. SINCE LANDFALL...THE
STRUCTURE OF CLAUDETTE HAS BEEN COMPROMISED WITH THE MID LEVEL
CIRCULATION OVER THE FL BIG BEND...BECOMING DETACHED WELL OFF TO THE
SOUTHEAST OF THE LOW LEVEL CENTER NOW MOVING UP ACROSS OUR EASTERN AL
ZONES. RAPID WEAKENING IS FORECAST TODAY AS THE LOW LEVEL CENTER
MOVES FURTHER INLAND OVER THE INTERIOR OF SOUTHWEST ALABAMA. AS WITH
ALL WEAKENING TROPICAL SYSTEMS...THE FOCUS SHIFTS TO LOCALLY HEAVY
RAINS IN DETACHED RAINBANDS. FORECASTERS FEEL THE POTENTIAL FOR THIS
IS GREATEST EAST OF THE LOW LEVEL CENTER TODAY...EAST OF A LINE FROM
PENSACOLA FL TO EVERGREEN TO GREENVILLE AL...WHERE A FLASH FLOOD
WATCH (FFA) REMAINS IN EFFECT THRU 18/00Z...7PM LOCAL TIME MON. STORM
TOTAL RAINS IN THE FFA AREA COULD AMOUNT TO 3 TO 5 INCHES WITH
LOCALIZED AMOUNTS UP TO 7 INCHES POSSIBLE. BY TONIGHT...WITH THE
EXPECTED NW PROGRESS OF THE REMNANT LOW OF CLAUDETTE...WE CARRY A
LIKELY POTENTIAL OF SHWRS/TSTMS GENERALLY NORTHWEST OF A LINE FROM
CAMDEN TO CHATOM AL...ELSEWHERE WE HAVE A CHANCE IN. DAYTIME HIGHS
MOSTLY IN THE MID 80S ARE EXPECTED FOR MOST AREAS TODAY WITH
TONIGHTS LOWS IN THE LOW/MID 70S. /10

.LONG TERM TUESDAY THROUGH SUNDAY...ALTHOUGH CLAUDETTE WILL BE OUT
OF THE PICTURE HEADING INTO THE MIDDLE OF THE WEEK...SURFACE/LOW
LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP
ENVIRONMENTAL MOISTURE ON THE HIGH SIDE. WE LOOK TO BE UNDER A MORE
DIURNALLY DRIVEN MODE FOR SHWRS/TSTMS WITH HIGHER CHANCES OCCURRING
DURING THE DAYTIME HOURS WHEN INSTABILITY IS GREATEST AND LOWER
CHANCES DURING THE NIGHTTIME HOURS...TUESDAY THROUGH THURSDAY. BY
FRIDAY...A FRONTAL BOUNDARY LOOKS TO SINK INTO THE LOWER MISSISSIPPI
RIVER VALLEY. BOTH THE GFS/ECMWF BRING THIS FRONT THROUGH THE AREA
SATURDAY AM...BRINGING THE POTENTIAL OF A DRIER AIRMASS TO THE GULF
COAST. CONSIDERING THIS...POP OVER THE WEEKEND WILL TREND WELL BELOW
CLIMATOLOGY...ESPECIALLY BY SUNDAY. LATEST GUIDANCE THOUGH...DOES NOT
SUGGEST MUCH OF A COOL DOWN...WITH TEMPERATURES REMAINING CLOSE TO
NORMAL FOR LATE AUGUST. /10

&&

.AVIATION 12Z ISSUANCE...WITH TROPICAL STORM CLAUDETTE MOVING
FURTHER INLAND AND ANTICIPATED CONTINUED WEAKENING...WILL START WITH
PRIMARILY VFR CONDITIONS AT THE THREE TAF SITES WITH TEMPO GROUPS
FOR MVFR CEILINGS AND LIGHT SHRA THROUGH 16Z. WITH DAYTIME
HEATING...WILL SEE MVFR CEILINGS FORM BY 16Z AND WILL ALSO INCLUDE
PREVAILING LIGHT TSRA THROUGH 01Z FOR ANTICIPATED PERIODS OF
CONVECTION. WILL HAVE A TEMPO GROUP FOR CONVECTION AFTER 01Z WITH VFR
CONDITIONS OTHERWISE. /29

&&

.MARINE...THE STRONGEST WINDS ASSOCIATED WITH TROPICAL STORM
CLAUDETTE WILL BE LOCATED EAST OF THE MARINE AREA WITH ANTICIPATED
CONTINUED WEAKENING OF CLAUDETTE THROUGH THE EARLY MORNING HOURS.
VARIABLE WINDS LESS THAN 10 KNOTS OVER THE ALABAMA COASTAL WATERS
AND ADJACENT NORTHWEST FLORIDA COASTAL WATERS WILL TRANSITION TO
SOUTHERLY FLOW AROUND 10 KNOTS LATER TODAY.  INITIALLY...WILL HAVE
SOUTHEAST WINDS AS HIGH AS 15 TO 20 KNOTS OVER THE FAR EASTERN
PORTION OF THE NORTHWEST FLORIDA COASTAL WATERS...BUT THIS WILL
QUICKLY DROP TO AROUND 10 KNOTS LATER THIS MORNING AS CLAUDETTE
CONTINUES TO QUICKLY WEAKEN.  EAST TO SOUTHEAST WINDS NEAR 10 KNOTS
GRADUALLY VEER AROUND TO THE SOUTH FROM MONDAY NIGHT THROUGH
THURSDAY AS A COLD FRONT ADVANCES ACROSS THE PLAINS.  THE FRONT
CONTINUES INTO THE GULF COASTAL STATES ON FRIDAY AND INTO THE NEAR
SHORE COASTAL WATERS FRIDAY NIGHT. /29

&&

.FIRE WEATHER...NO HEADLINES. LOWEST DAYTIME HUMIDITY REMAINS HIGH.
COVERAGES OF SHWRS/TSTMS REMAIN HIGH TODAY AS THE REMNANT LOW OF
CLAUDETTE MOVES NORTHWEST ACROSS THE INTERIOR OF SOUTHWEST AL. A
MODERATE CHANCE OF SHWRS/TSTMS CONTINUES FOR TUESDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      86  74  90  74 /  70  50  60  20
PENSACOLA   85  74  89  75 /  80  40  40  20
DESTIN      83  76  89  76 /  90  30  40  20
EVERGREEN   83  69  89  70 /  90  50  50  20
WAYNESBORO  86  71  90  72 /  70  60  70  20
CAMDEN      84  70  88  71 /  80  60  60  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     BUTLER...CONECUH...COVINGTON...CRENSHAW...AND ESCAMBIA.

FL...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 5:47 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
547 AM CDT MON AUG 17 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
547 AM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE NORTHWEST FLORIDA
PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE NORTHWEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH WEAKENING
TROPICAL STORM CLAUDETTE WILL CONTINUE TO DEVELOP OVER THE NORTHWEST
FLORIDA PANHANDLE AND SPREAD INTO SOUTHWEST AND SOUTH CENTRAL
ALABAMA.  EVEN WITH THE STORM WEAKENING...LOCALLY HEAVY RAINFALL
AMOUNTS WILL BE POSSIBLE OVER THE NORTHWEST FLORIDA PANHANDLE AND
SOUTH CENTRAL ALABAMA WHERE THE BANDS OF SHOWERS AND THUNDERSTORMS
CONTINUE TO MOVE OVER THE SAME AREA.  WHILE SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED...THE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS OF 35 TO 45 MPH...SMALL HAIL AND FREQUENT
LIGHTNING...IN ADDITION TO LOCALLY HEAVY RAINFALL.

THE STRONGEST WINDS ASSOCIATED WITH CLAUDETTE WILL REMAIN WELL TO
THE EAST OF THE CIRCULATION WHICH IS ALSO WELL EAST OF SOUTHWEST AND
SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE.  SMALL
CRAFT WILL NEVERTHELESS NEED TO EXERCISE CAUTION OVER THE NORTHWEST
FLORIDA COASTAL WATERS DURING THE MORNING HOURS UNTIL THE WINDS
SUBSIDE FURTHER.  THERE IS A MODERATE RISK OF RIP CURRENTS ALONG
AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA EACH AFTERNOON
THROUGH FRIDAY...THEN DEVELOP CLOSER TO THE COAST SATURDAY AND
SUNDAY.  WHILE SEVERE THUNDERSTORM DEVELOPMENT IS NOT
ANTICIPATED...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 30 TO 40 MPH...SMALL HAIL...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY MAINLY OVER THE WESTERN FLORIDA PANHANDLE AND SOUTH
CENTRAL ALABAMA TODAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:45 PM CDTFlash Flood WatchMOB23 hr
Aug 16, 8:46 PM CDTRiver Flood WarningMOBOkaloosa24 hr
Aug 17, 4:15 AM CDTHurricane Local StatementMOB3 hr
Aug 17, 9:57 AM CDTFlash Flood WarningMOBEscambia, Santa Rosa4 hr

Nearby

Flash Flood Warnings in Florida, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.